Arizona, 2009

Damaging Wind in Arizona, July 1, 2009

July 1, 2009 · NWS PSR · 1 event in 1 county or zone

Severe thunderstorm winds resulted in a power outage in the Roosevelt Lakes estates area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Severe thunderstorm winds resulted in a power outage in the Roosevelt Lakes estates area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 1, 5:00 PM MST, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 1, 5:00 PM MST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
500 PM MST WED JUL 1 2009

.UPDATE...
UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THE ATMOSPHERE REMAINS MOIST AND UNSTABLE FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THIS EVENING. THE DAILY THREAT FOR
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WORK WEEK...ALONG WITH HIGH TEMPERATURES A FEW DEGREES
BELOW NORMAL FOR THIS TIME OF YEAR. LATE IN THE WEEKEND AND INTO
EARLY NEXT WEEK...A DRIER SOUTHWESTERLY FLOW WILL CONFINE SHOWERS
AND THUNDERSTORMS TO PRIMARILY THE HIGHER TERRAIN NORTH AND EAST OF
THE PHOENIX AREA...WHILE ALLOWING HIGH TEMPERATURES TO RETURN TO
NEAR NORMAL FOR THIS TIME OF YEAR.

&&

.DISCUSSION...
AS OF 2PM...SAT TRENDS ARE ENCOURAGING...SHOWING CLEARING OVER THE
S-CNTRL AZ DESERTS THIS PAST HOUR OR SO. DOWN OVER SOUTHEAST
AZ...WHERE THEY STARTED WITH LESS CLOUDS THAN THE CENTRAL
DESERTS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
UNDERWAY. THE RIM IS ALSO STARTING TO FILL IN A BIT...AND WE CAN SEE
CU BUILDING OUT THE WINDOW TO THE SOUTH...AS WELL AS OVER PORTIONS
OF THE NORTHWEST VALLEY.

THE STEERING FLOW REMAINS FAVORABLE...EAST/SOUTHEASTERLY FROM
700-500MB AT 15-20KT. MODIFYING THE /FAIRLY CONTAMINATED/ 12Z PSR
SOUNDING FROM THIS MORNING...AND USING A FORECAST HIGH OF 100 WITH A
MIXING RATIO OF 10.5 G/KG...THE MEAN TEMP METHODOLOGY YIELDS ABOUT
520 J/KG OF CAPE...WITH A SLIVER OF CONVECTIVE INHIBITION. SHOULD
NOT TAKE MUCH TO OVERCOME THE NEG ENERGY-- A GOOD OUTFLOW PUSH FROM
THE EAST OR SOUTHEAST...ALONG WITH A BIT OF COOL ADVECTION IN THE
MID LEVELS FROM THE HIGHER TERRAIN STORMS MIGHT BE ALL IT TAKES TO
GET THINGS GOING IN THE SOUTH-CENTRAL DESERTS EASTWARD.

OUT WEST WHERE A WEAK LINE OF SHOWERS AND THUNDERSTORMS SLOWLY MOVED
NORTHWESTWARD THROUGH THE CWA EARLIER TODAY...THE CLOUDS ARE HANGING
IN THERE...AND KBLH TEMP IS DOWN 13 DEG FROM THIS TIME YESTERDAY.
THAT SAID...WE CANNOT EXPECT THE THERMAL DYNAMICS ALONE TO GET
THINGS GOING OUT THAT WAY...AND WILL NEED TO RELY ON A GREATER DEAL
OF LIFT/SUPPORT ALOFT. NAM AND RUC ARE BOTH SHOWING A DECENT AREA OF
UPPER LEVEL DIVERGENCE ROTATING AROUND THE WESTERN EDGE OF THE HIGH.
THIS AREA OF UPPER LEVEL SUPPORT IS PROGGED TO MOVED NORTHWARD
THROUGH W-CNTRL ARIZONA LATER THIS EVENING AND OVERNIGHT...AND
SHOULD HELP TO OVERCOME THE LACK OF SURFACE HEATING OVER THE WESTERN
DESERTS. AS SUCH...THE FORECAST CALLS FOR SCATTERED SHOWERS AND
THUNDERSTORMS PRETTY MUCH FROM OUR WESTERN CWA BOUNDARY EASTWARD
THROUGH SOUTHERN GILA COUNTY THIS AFTERNOON AND EVENING.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING STRONG AND
GUSTY OUTFLOW WINDS IN EXCESS OF 40 MPH...WITH PERIODS OF BRIEF
HEAVY RAIN. BUT IN TERMS OF SEVERE...TEMPS/TD PROFILE DOES NOT
REALLY SUPPORT IT.

TOMORROW THROUGH THE END OF THE WORK WEEK...THE MOISTURE WILL HANG
AROUND...FOR A CONTINUED THREAT OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS EACH DAY...FAVORING THE HIGHER TERRAIN...WITH DESERT
HIGH TEMPS RUNNING A FEW DEG BELOW NORMAL. DIFFICULT TO SAY WITH
MUCH CERTAINTY WHAT THE WEATHER WILL BE 12 HOURS OUT THIS TIME OF
YEAR...AND GOING BEYOND DAY 2 REALLY IS BEST LEFT TO CLIMO.

LATE IN THE WEEKEND AND NEXT WEEK...MODELS CONTINUE TO SHOW A DRIER
WEST/SOUTHWESTERLY FLOW OVER THE REGION...CONFINING THE THREAT FOR
DAILY SHOWERS ANDS THUNDERSTORMS TO THE HIGHER TERRAIN...WHILE
ALLOWING DESERT HIGHS TO WARM BACK TO NEAR NORMAL FOR EARLY JULY.

&&

.AVIATION...
PHX/KIWA AND SURROUNDING AIRFIELDS...CLOUDINESS FROM EARLIER TODAY
HAS THINNED OUT. THIS SHOULD AID IN THE DEVELOPMENT OF INSTABILITY
BUT STORMS HAVE BEEN SLOW TO DEVELOP ON THE LOWER ELEVATIONS. WILL
BE WATCHING STORM ACTIVITY OVER SOUTHEAST ARIZONA AND THE RIM
COUNTRY TO PRODUCE OUTFLOWS WHICH MAY PROVIDE NECESSARY LIFT TO
TRIGGER STORMS OVER THE PHOENIX AREA. WITHOUT THAT...WILL NEED
DYNAMICAL HELP FROM A DISTURBANCE PROGGED TO MOVE NORTHWARD ACROSS
ARIZONA TONIGHT. THIS DISTURBANCE IS NOT READILY EVIDENT IN THE
WATER VAPOR IMAGERY THOUGH. HOWEVER...LOCATION OF MOST ACTIVE
CONVECTION IN SOUTHEAST ARIZONA CORRESPONDS WELL WITH WHERE THIS
FEATURE SHOULD BE. DUE TO THE MEAGER LATE AFTERNOON CONVECTIVE
ACTIVITY...HAVE HELD OFF ON PUTTING IN TEMPO GROUPS FOR
THUNDERSTORMS AND STRONG WINDS IN THE TAFS. BUT POTENTIAL IS STILL
THERE SO AMMENDMENTS WILL QUITE POSSIBLY BE NECESSARY.

KIPL/KBLH AND SURROUNDING AIRFIELDS...DEBRIS CLOUDINESS HAS
CONTINUED TO HOLD ON FROM NEAR THE LOWER COLORADO RIVER VALLEY
WESTWARD. THIS HAS LIKELY INHIBITED INSTABILITY. WITH HIGH DEW
POINTS...AND MODEST AIR TEMPERATURES...ANY STORMS THAT DO DEVELP
WILL BE MORE LIKELY TO PRODUCE BRIEF HEAVY RAIN THAN VERY STRONG
WINDS. CLOUD BASES WOULD LIKELY BE WELL BELOW 10 KFT. DUE TO THE
ABUNDANT MOISTURE...STORM ACTIVITY CANT BE RULED OUT...BUT THIS AREA
SEEMS LESS LIKELY TO BENEFIT FROM THE UPPER DISTURBANCE ADVERTISED
TO MOVE THROUGH ARIZONA. THUS HAVE HELD OFF ON TEMPO GROUPS FOR
THUNDERSTORMS. BUT DUE TO MOISTURE AVAILABILITY...STORM POTENTIAL IS
STILL THERE SO AMMENDMENTS MAY VERY WELL BE NECESSARY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...
MOISTURE WILL BE SLOWLY DECREASING DURING THE PERIOD UNDER A
SOUTHWEST FLOW ALOFT. THERE WILL BE ENOUGH HUMIDITY FOR SLIGHT
CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS MAINLY OVER THE
HIGHER TERRAIN. SUNSHINE WILL DOMINATE THE LOWER DESERTS WITH
TEMPERATURES NEAR NORMAL.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...WANEK
AVIATION...AJ
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Jul 1, 2:42 PM MST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST WED JUL 1 2009

AZZ022-023-027-028-021330-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
242 PM MST WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED.
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN
EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND
DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON OR THIS
EVENING.

AZZ024-021330-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
242 PM MST WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE CONTINUES TO INCREASE ACROSS THE AREA...AND SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS
BRIEF HEAVY RAIN. HEAVY RAIN COULD LEAD TO FLOODING OF STREAM OR
WASHES. DEADLY LIGHTNING IS ALSO POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CONTINUED CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH SUNDAY. EXPECT SLIGHTLY DRIER AIR TO SPREAD
INTO THE AREA NEXT WEEK FOR SLIGHT CHANCES OF STORMS. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS IN EXCESS OF 40
MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO
THIS EVENING.

AZZ020-021-025-026-CAZ030>033-021330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
242 PM MST WED JUL 1 2009 /242 PM PDT WED JUL 1 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS IN EXCESS OF 40 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAINFALL
AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO SATURDAY NIGHT. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING GUSTY WINDS IN EXCESS OF 40 MPH...DENSE BLOWING
DUST...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND INTO
THIS EVENING.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 72 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gila

When
July 1, 7:31 PM MST to 10:42 PM MST
Where
Gila County, 2.96 mi ESE of Roosevelt Grpvn Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
33.620, -111.000

Power outage on Wednesday evening at the Frazier substation was due to very strong winds. Spotter reports included debrs blowing around due to the strong wind. Heavy rain was also reported, with .98 inch in 45 minutes at Roosevelt Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2009Every state in 2009This day in weather historyWarnings in Arizona, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169385.